Inactive ingredients in medicines may cause allergy
New York, March 16 : Be cautious while taking medicines as a new study suggests that some ingredients added to pills to improve their shelf life may cause allergy or lead to adverse reactions.
These components are added to improve the taste, shelf life, absorption and other characteristics of a pill, said researchers from the Massachusetts Institute of Technology (MIT) in the US.
"There are hundreds of different versions of pills or capsules that deliver the same medication using a different combination of inactive ingredients," said Daniel Reker from the varsity.
For the study, published in the journal Science Translational Medicine, the team analysed data on inactive ingredients in over 42,000 oral medications that contained more than 350,000 inactive ingredients.
The findings showed a total of 38 inactive ingredients that cause allergic symptoms after oral exposure. Approximately 45 per cent of medications contained lactose, nearly 33 per cent contained a food dye, and 0.08 per cent contained peanut oil.
For certain drugs, such as progesterone, there are few alternatives that do not contain this inactive ingredient.
"While we call these ingredients 'inactive', in many cases they are not. While the doses may be low, we don't know what the threshold is for individuals to react in the majority of instances," the researchers noted.
Precision care and the role for regulation and legislation are essential when it comes to labelling medications that contain an ingredient that may cause an adverse reaction, the team suggested.